Alcoholic beverages, when used responsibly can offer good feelings and even some health benefits. Red wine, for example, is good for the heart. But what if you are taking Celexa for depression, anxiety, or a similar condition? It is a good idea to consider how alcohol and Celexa interact because when it comes to drug interactions, sometimes two good things can cause one very bad situation. Here is what you need to know about Citalopram and alcohol.
What are some of the concerns over mixing Celexa and alcohol? For one thing, alcohol is a depressant. You may feel good while drinking it, but it can bring you down. Some doctors are concerned that alcohol can reverse the effects of Celexa, making a person even more depressed than they were before treatment. Obviously, this would defeat the purpose of the medication. If you experience this effect after alcohol, you should avoid it. Another concern is that Celexa may affect the body's ability to process alcohol thus resulting in quickly declining motor skills and other effects of over drinking. Are these concerns legitimate?
As is generally the case with alcohol, the key is moderation. If you have concerns about the effect of alcohol with your medicine, you may choose to avoid it completely. If you really want to try drinking, your doctor may recommend that, as a test, you just have something simple, like half a glass of wine, just to see if you notice any ill side effects. Have someone else observe you just in case you don't notice a change yourself.
If Celexa makes you drowsy already, then one drink is going to compound that greatly. Maybe in the past you could have a beer at a friend's house or a restaurant and then drive home. Now that would be a big mistake. In the end, you may find that you just can't drink like you used to, but a glass of wine, a beer, or one shot in a mixed drink works out okay.
If you currently or in the past have had a problem with alcohol, it is a good idea to avoid it anyway, even if you are feeling better on Celexa. If Celexa is not completely fixing your problem anymore, supplementing with alcohol is not a good solution. See your doctor to find out if you need to up your dosage or perhaps even change to one of the many other available medications.